Winter Storm, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- December 23, 6:00 AM MST to December 24, 6:00 AM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
A strong winter storm moved west to east over New Mexico producing heavy snow mainly over the central highlands and the Manzano and Sacramento mountains eastward towards Clovis and Tucumcari where amounts of 6 to 8 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong winter storm moved west to east over New Mexico producing heavy snow mainly over the central highlands and the Manzano and Sacramento mountains eastward towards Clovis and Tucumcari where amounts of 6 to 8 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 23, 2:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 AM MST MON DEC 23 2002
HAZARDOUS WINTER WEATHER CONDITIONS EXPECTED THROUGH TUE MORNING ACROSS
MUCH OF THE FORECAST AREA BEFORE SNOW CHANCES DIMINISH DURING THE DAY
TUE. THIS IS GOING TO BE A PROLONGED HEAVY SNOW EVENT FOR CENTRAL AND
SOUTHERN AREAS. STORM TOTAL ACCUMS WILL EASILY EXCEED A FOOT ALONG
CENTRAL MOUNTAIN CHAIN/EAST SLOPES AND WRN MOUNTAINS...WITH 4-8 LOOKING
MORE LIKELY ACROSS PARTS OF THE EC/NE PLAINS TODAY. WOULDNT BE
SURPRISED TO HEAR A FEW 10 REPORTS FROM CVS AREA NWD.
QUICK LOOK AT 06Z META MESHES WITH EARLIER RUNS AND SUGGESTS HEAVIEST
SNOWS WILL OCCUR NOW THROUGH ABOUT 21Z ACROSS THE EAST...AS FIRST
SIGNIFICANT WAVE LIFTS NEWD. BUT GIVEN STRENGTHENING LOW LEVEL UPSLOPE
AND IMPRESSIVE LOW SPINNING TO THE WEST NOT GOING TO BITE ON DWINDLING
SNOW CHANCES JUST YET. THUS WILL UPGRADE PLAINS TO A WINTER STORM
WARNING AND CARRY THRU TONIGHT. PECOS VALLEY OF CHAVES COUNTY MAY BE
MARGINAL BUT REMAINDER OF ZONE 19 SHOULD MEET CRITERIA.
OTHER AREA PRIMED FOR HEAVY SNOW TODAY WILL BE THE SCNTL MTNS AND SW
THIRD...WHERE THEY WILL BENEFIT FROM STEEPENING LAPSE RATES AS COLD POOL
ALOFT SPREADS EWD. SNOWS WILL SPREAD STEADILY N AND E EARLY TONIGHT.
WILL UPGRADE LOWER RIO GRANDE VALLEY TO WARNING AND KEEP REMAINDER OF
RGV IN ADVY. CLASSIC EAST WIND SHADOW EFFECT IN THE ABQ METRO...BUT
ACCUMULATING SNOWS A GOOD BET TO THE WEST AND SOUTH OF ABQ. UPPER RGV
AND NRN MOUNTAINS WILL BE LEAST FAVORED AREAS...BUT ADVY AMOUNTS SHOULD
BE WIDESPREAD ENOUGH TO WARRANT HIGHLILGHT THROUGH TUE AM.
STILL LOOKS LIKE A WEAK AND PROGRESSIVE SYSTEM FOR LATER CHRISTMAS
DAY...THEN DRY AND NICE SKIING WX THU/FRI. ENJOY AND HAVE A GOOD DAY.
THANKS PUB/LBB/ELP/AMA FOR COORD.
K.JONES AND WACHTER
ABQ SC 037/023 034/021 036 41863
SAF SC 031/016 030/015 032 41863
TCC SC 031/021 032/019 037 41+64
.ABQ...WINTER STORM WRNG THRU TUE MORNING
NMZ008-014-015-010-011-016-017-026
WINTER STORM WRNG THRU TNGT
NMZ005-006-007-012-013-018-019-020-021
SNOW ADVY THRU TUE MORNING
NMZ002-003-004-009-NMZ001>021-026-241230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... HAZARDOUS WINTER WEATHER CONDITIONS CAN BE EXPECTED ACROSS MUCH OF THE NORTHERN TWO-THIRDS OF NEW MEXICO TODAY. THE HEAVIEST SNOWS ARE EXPECTED TO FALL ACROSS THE EASTERN PLAINS EARLY TODAY...AND ALSO OVER THE SOUTHERN AND WESTERN MOUNTAINS. AS OF 530 AM...SOME SNOW REPORTS OVERNIGHT INCLUDED 5 TO 6 INCHES IN RUIDOSO...4 TO 5 INCHES BETWEEN PORTALES AND ROSWELL...3 INCHES IN ROSWELL...AND ONE INCH IN CLAYTON. THE STORM RESPONSIBLE FOR PRODUCING THE WIDESPREAD SNOW WAS CENTERED SOUTH OF TUCSON. THE STORM WILL MOVE SLOWLY EASTWARD AND IS NOT EXPECTED TO EXIT THE STATE UNTIL TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN... SNOWS WILL BEGIN TO TAPER OFF FROM WEST TO EAST DURING THE DAY TUESDAY. BEYOND TUESDAY...NO HAZARDOUS WINTER WEATHER IS EXPECTED ALTHOUGH A WEAK DISTURBANCE WILL BRING A CHANCE OF SNOW SHOWERS TO NORTHERN AND WESTERN NEW MEXICO LATER CHRISTMAS DAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOW REPORTS FROM AREA SPOTTERS WILL BE GREATLY APPRECIATED TODAY AND TONIGHT. YOU CAN CALL TOLL FREE 1-888-386-7637. KJ
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325117, 5325118, 5325119, 5325120, 5325121, 5325122, 5325123, 5325124.